Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 79, NWS Chicago, IL

October 4, 2021

NWS Chicago, IL issued this small craft advisory at Oct 4, 2021, 3:25 AM CDT. It took effect at Oct 4, 2021, 1:00 PM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 3:25 AM CDT (08:25 UTC)
In effect from
Oct 4, 2021, 1:00 PM CDT
Expired
Oct 5, 2021, 2:45 PM CDT
In force
26 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

837 
WHUS73 KLOT 040825
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
325 AM CDT Mon Oct 4 2021

LMZ740>743-041630-
/O.NEW.KLOT.SC.Y.0079.211004T1800Z-211005T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
325 AM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM CDT TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to
  northeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 1 PM this afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-041630-
/O.NEW.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
325 AM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM CDT TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 20 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
583 
WHUS73 KLOT 041421
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
921 AM CDT Mon Oct 4 2021

LMZ740>743-042230-
/O.CON.KLOT.SC.Y.0079.211004T1800Z-211005T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
921 AM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM CDT TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 1 PM this afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-042230-
/O.CON.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
921 AM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM CDT TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 20 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
242 
WHUS73 KLOT 042013
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
313 PM CDT Mon Oct 4 2021

LMZ744-745-050415-
/O.CON.KLOT.SC.Y.0079.211004T2100Z-211005T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
313 PM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 20 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-050415-
/O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
313 PM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...through 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
890 
WHUS73 KLOT 050223
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
923 PM CDT Mon Oct 4 2021

LMZ744-745-050900-
/O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
923 PM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. North to 
  northeast winds to 20 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 4 PM this afternoon to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-051030-
/O.CON.KLOT.SC.Y.0079.000000T0000Z-211005T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
923 PM CDT Mon Oct 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
TUESDAY...

* WHAT...Waves to 8 ft occasionally to 10 ft expected this
  evening, and to 6 ft occasionally to 8 ft late tonight and
  Tuesday morning. North to northeast winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Through 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
655 
WHUS73 KLOT 050854
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
354 AM CDT Tue Oct 5 2021

LMZ744-745-051000-
/O.EXP.KLOT.SC.Y.0079.000000T0000Z-211005T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
354 AM CDT Tue Oct 5 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Waves have eased slightly, with averages now below 4 ft from east
of Gary through Michigan City. Wave conditions will still remain 
somewhat choppy today.

$$

LMZ740>743-051700-
/O.EXT.KLOT.SC.Y.0079.000000T0000Z-211005T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
354 AM CDT Tue Oct 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. Northeast 
  winds to 20 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
038 
WHUS73 KLOT 051355
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
855 AM CDT Tue Oct 5 2021

LMZ740>743-052100-
/O.EXT.KLOT.SC.Y.0079.000000T0000Z-211005T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
855 AM CDT Tue Oct 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Waves to 6 ft occasionally to 8 ft expected. Northeast 
  winds to 20 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
558 
WHUS73 KLOT 051945
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
245 PM CDT Tue Oct 5 2021

LMZ740>743-052045-
/O.CAN.KLOT.SC.Y.0079.000000T0000Z-211005T2100Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
245 PM CDT Tue Oct 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished below advisory criteria. Therefore
the small craft advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Oct 4, 2:58 AM CDT, 27 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
258 AM CDT Mon Oct 4 2021

.SHORT TERM...
255 AM CDT

Through Tuesday...

Multiple items of interest in the short term, including 1.) some
locations with dense fog in mainly northwest Indiana early this
morning, 2.) scattered showers and possibly a few storms later
this morning and afternoon though less of a footprint than the
weekend, and 3.) stubborn cloud cover.

After an extended mild and dry spell to end September we find
ourselves in a multi-day stretch of cloudy, showery weather. We
can thank the blocked pattern for both stretches, reminding us its
all about one's location relative to such a pattern for the
persistent weather that unfolds. Early this morning, the main
upper closed low is now over lower Michigan with a slow movement
east-southeast. On its far southwest periphery, a 65 kt upper jet
is advancing southward, which with the subtropical jet will
develop another closed upper circulation over the Lower
Mississippi Valley tonight. The very slow system movement in the
region with little cross isothermal flow (near barotropic) is
providing little to no air mass change. This will keep us humid
by October standards, with dew points around 60 early this week,
and also supports a more cloudy forecast.

A weak surface trough (might be analyzed as a very weak cold
front) is dropping southward through the area early this morning
behind the stacked low over Michigan. Ahead of this, some holes in
the cloud cover along with the calm surface winds had fostered
fog development. This is most pronounced in northwest Indiana,
with multiple observations in our counties and southeastward
indicating 1/4SM visibility. A few INDOT webcams on I-65 have
shown a downward trend with around 1/2SM visibility. While the
front will ooze through that area, there may be enough moisture
locked in below the inversion to not scour it out until mid
morning. So will watch this area for a possible Dense Fog
Advisory issuance. Clouds behind the front will spill in areawide
by shortly after daybreak and not expecting these clouds to evolve
much today and even tonight. This along with north-northeast
winds gusting to 15-20 mph (25 mph lakeside) will keep the diurnal
range fairly muted, maybe even a smidge more so than forecast
with some locations probably not recovering to higher than 70.

As for shower potential today, the main ingredient in place is
lingering ample moisture. This is indicated by precipitable
waters of 1.4 to 1.5 inches (top 5th percentile for early
October). With still relative close proximity to the upper low and
the jet rotating southward on its back side, there will be
forcing for ascent to tap into this moisture. This will not be as
great as during the weekend and we will be cooler at the surface,
so less CAPE and for northern parts there will be near zero CAPE.
Have highest forecast shower coverage (50-60 percent) in the
southeast third to half of the CWA from late morning through mid
afternoon, and this is the area where we also mention the
possibility of some thunderstorms. Mid-level height rises are
forecast to ooze in from the northwest late day into tonight
shutting down shower potential from north to south. The one
exception to this may be near the lake where a wee bit of lake-
induced instability is shown in some of the model forecast
soundings. This is over a shallow, saturated depth, so feel that
it may not be much more than sprinkles if it materializes tonight.

With a few thousand feet low cloud depth going into Tuesday and
still some cyclonic flow around the new closed to the south, have
leaned more towards the clouds sticking around through the day and
slightly cooler high temperatures. Model soundings indicate a
subsidence inversion trying to develop in the mid-levels
especially across the north, but the projected moisture depth of a
few thousand feet has the look of a profile that will hold onto
clouds. With the sun angle being equivalent to that of early
March, have to be cautious of not going too warm on temperatures.
Have leaned a bit toward the cooler guidance for Tuesday highs
with mid-upper 60s to lower 70s well inland. A few showers are
possible south of I-80 but the signal is fairly weak on this.

MTF

&&

.LONG TERM...

Monday Night through Sunday...

235 PM...Main forecast concern and focus is precip chances
mid/late week.

By Monday night, the current upper low will be weakening only to
be absorbed and then replaced by another upper low that will
slowly lift north from the gulf coast, reaching the local area by
Thursday. There is a chance for a few showers Monday evening and
again Tuesday afternoon/evening, mainly across the southern cwa
but much of this time period is expected to be dry. Precip chances
will increase on Wednesday as the upper low begins its move
north. The models are in decent agreement with timing and blended
likely pops seem on track, especially for the afternoon/evening
of Wednesday and Thursday. Similar to this current upper low,
locally heavy rain with the stronger thunderstorms will be
possible. Precip chances begin to diminish Friday as the upper low
weakens and lifts to the northeast. Precip chances for next
weekend look rather low, though there is a frontal boundary on the
models for the Sunday time period. Low chance pops during this
time period seem ok from this distance. cms

&&

.AVIATION...
For the 06Z TAFs...

Aviation weather concerns for 06Z TAFs:
* MVFR to IFR CIGs/VIS this morning near Lake Michigan
* Timing of possible showers this morning
* Timing of lifting conditions to MVFR/VFR later today

The upper-level low has shifted northeast over the Michigan
peninsula, with the associated surface low just to our east,
bringing light northerly winds. Shower coverage has diminished
significantly over the past few hours, with only widely isolated
showers remaining, mainly north of I-88, and no lightening being
observed at this time. Ceilings and visibilities vary widely
throughout my forecast area, with locations south of I-88 and west
of I-65 remaining VFR, while lower CIGs and VIS exist the closer you
get to Lake Michigan. IFR ceilings are expected to move in and out
of the terminals close to Lake Michigan for the next couple of hours
before becoming predominantly IFR. Visibilities are expected to
remain VFR except in northwestern Indiana, where fog has formed as
low as 1/4 mile in fog, while Gary has carried 3 miles for the past
few hours. IFR ceilings are expected to work into northwestern IN in
the next hour or so.

The upper/surface low will slowly move east-southeast away from us,
but will continue to influence our weather, with a short wave
expected to rotate around this system in the mid-morning, increasing
our chances for showers. I do not have a great amount of confidence
on the timing and coverage of these showers, but presently believe
around 15Z is a good time, with chances for showers existing into
the early afternoon.

A large air mass change is not expected during this TAF period, so
the moist atmosphere that is producing these low MVFR/IFR conditions
are expected to remain. Although most sites will become MVFR later
this morning, presently I do not see VFR conditions occurring, or if
they do, it will be temporary in nature. In fact, we could possibly
see IFR conditions again Tuesday morning, but confidence is a bit
low, so no mention in the present TAFs, and will be addressed in
future TAFs.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 3, 3:15 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Sun Oct 3 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-042015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Sun Oct 3 2021 /415 PM EDT Sun Oct 3 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

DISCUSSION...

Scattered thunderstorms will continue into early this evening.
Locally heavy rainfall will be possible with these thunderstorms,
but severe weather is not expected.

Fog will be possible tonight, especially near the lake, where
some dense fog may develop late.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk South of I-80.
  Elevated AM Fog Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving towards the east at 15 to 20 mph

LMZ740>745-042015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
  Elevated Fog Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Oct 4, 12:18 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1218 AM CDT Mon Oct 4 2021

INZ002-010-011-019-040900-
Porter-Newton-Jasper-Benton-
Including the cities of Portage, Valparaiso, Chesterton,
Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler,
and Oxford
1218 AM CDT Mon Oct 4 2021 /118 AM EDT Mon Oct 4 2021/

...Areas of Dense in Northwest Indiana Fog Overnight...

Areas of fog will be seen across parts of northwest Indiana,
including near I-65, during the overnight. The fog is dense in
places, resulting in sharply reduced visibility down to a quarter
mile or less. It is uncertain if this fog will persist until
daybreak and for the morning commute.

Allow extra travel time in this region overnight. If encountering
fog, slow down and use your low beam headlights, and ensure
plenty of space between your vehicle and the one in front of
yours.

MTF

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.